A recent study from the Heart Research Follow-Up Program at the University of Rochester Medical Center found a link between medications used to treat attention deficit hyperactivity disorder, or ADHD, and increased risk of cardiac issues in young patients with a heart rhythm disorder called Long QT Syndrome.
The study, published in the Journal of Cardiovascular Electrophysiology in July, identified a strong link between ADHD medications and increased fainting spells - and potentially death - in Long QT Syndrome patients. “ADHD medications seem to be harmful in Long QT Syndrome patients and this is something that has not been investigated before. Prior studies of ADHD medication safety were mainly conducted in healthy individuals”, says Valentina Kutyifa, M.D., Ph.D., research assistant professor of Cardiology and Heart Research at the University of Rochester Medical Center and author of the study.
ADHD is a chronic disorder that can be treated with drugs to enhance specific signaling molecules in the brain that are important for maintaining attention and focus. Current ADHD medications have many side effects, including increased heart rate and blood pressure, which are manageable for the general ADHD population. However, Kutyifa and her colleagues have found that these side effects may be dangerous for patients with heart conditions like Long QT Syndrome.
Long QT Syndrome is an inherited disorder that effects as many as one in every 2,000 people in the United States. It often leads to abnormally fast and irregular heart rhythms called arrhythmias, which can be life threatening. The disorder is typically detected in late childhood or early adolescence – right around the same time ADHD symptoms begin to appear. Due to the high prevalence of ADHD in children, Kutyifa says it is likely that a relatively large portion of Long QT Syndrome patients are currently being prescribed ADHD medications.
While ADHD drugs may pose an increased risk to patients with Long QT Syndrome, Kutyifa and colleagues suggest further studies are needed to confirm their findings. “The take home message for clinicians who are currently taking care of Long QT Syndrome patients is that ADHD medication should be prescribed only when symptoms clearly require therapy, and we suggest close follow up and starting with the lowest possible dose and then slowly titrating up.”
Kutyifa and her colleagues will continue to follow the Long QT Syndrome patients in the Heart Research Follow-Up Program to further investigate the possible side effects of ADHD drugs over time.
The University of Rochester Medical Center is home to approximately 3,000 individuals who conduct research on everything from cancer and heart disease to Parkinson’s, pandemic influenza, and autism. Spread across many centers, institutes, and labs, our scientists have developed therapies that have improved human health locally, in the region, and across the globe. To learn more, visit http://www.urmc.rochester.edu/research.